Excessive Sleepiness

Discussion in 'General Parenting' started by tictoc, Sep 22, 2009.

  1. tictoc

    tictoc New Member

    Hi,
    Bug had a really weird day yesterday...so sleepy he couldn't really function. This is the third time this has happened in the past month or so and this time was by far the worst. He had trouble getting up yesterday morning (not so unusual) and stayed grumpy all the way to school (also not so unusual). I thought he would perk up in adaptive PE, which he goes to before class starts every day, but his aide tells me he never did. He was so tired he fell asleep five times during a ten minute test. His aide said he was very grumpy when he woke up...kicked a chair and threw a pencil. I picked him up at 12:20 (he has a 'modified day') and he looked very sluggish on the playground. We came home and he slept most of the afternoon. He was awake for about two hours in the evening and went back to sleep at 8:00. He slept through until 7:00 this morning.

    We have an appointment with our new psychiatrist in the morning. Bug got accepted into a university-based program and this is our first appointment. Our pediatrician thinks we needs to adjust Bug's medications. He has never been a good sleeper and his sleep problems have gotten worse as we have increased the dose of his clonidine. He now uses two .2 mg patches (.4 mg total), which is a fairly high dose. He wakes up in the middle of the night 2-3 nights/week and has trouble going back to sleep. Sometimes he is completely wired for three hours in the middle of the night. That problem stayed consistent even when we added a low dose of imipramine about six weeks ago (the week before school started). However, now he is having these bouts of excessive sleepiness.

    I'm not sure what to think, but yesterday was scary. He was even more sedated than when he first started clonidine. And today he seems fine, as far as the sleepiness and mood go.

    He also has a new tic...a grimace that makes his whole neck taut. He is so embarrassed by his tics...it is heartbreaking.

    I hope we get some help tomorrow.
     
  2. maril

    maril New Member

    Awww...poor kid. It sounds like he has a lot to deal with for such a young guy. I wish you best of luck with the program/psychiatrist appointment. What exactly is the university-based program, if I may ask?
     
  3. smallworld

    smallworld Moderator

    Clonidine and Imipramine are both known to cause excessive sleeppiness. Perhaps that is what you're seeing?

    If his tics and sleep problems have gotten worse as the dose of Clonidine has increased, I'd be concerned that it's not helping. Perhaps the dose is too high at this point to have any benefit? Has his blood pressure been monitored as the dose has been increased?

    I should also mention that when I took SSRIs (for example, Prozac) on two different occasions, I was able to fall asleep fine, but would awake at about 3 am and not be able to go back to sleep. The problem only ended when I discontinued the SSRI (I do not have bipolar disorder, by the way. I was taking SSRIs for anxiety). Several psychiatrists have told me that my sleep disturbance on SSRIs is not uncommon. I'm wondering if Prozac is the culprit in your son's case.

    Good luck with the new psychiatrist tomorrow.
     
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Anyone can have any type of reaction to any medication, whether it's "supposed" to do it or not. Prozac is supposed to be energizing. I was so exhausted on Prozac that I fell asleep at work until I got fired and almost fell asleep driving several times. I literally could not keep my eyes open. Had nightmares on it as well. Could be any of those three medications or all three of them.
     
  5. tictoc

    tictoc New Member

    The visit to the new psychiatrist went well. Our first step is to change the time he takes his imipramine. We go back next week and will take Bug with us this time. We might make more changes from there. I, too, am beginning to wonder if the dose of clonidine needs to be lower.

    husband had been reluctant to add another layer of care for Bug, but he seemed pleased with the psychiatrist and was glad we went. I'm happy he wasn't completely freaked out by the visit...there was a lot of talk about the possibility of bipolar disorder and NLD, both of which tend to freak husband out.

    Today Bug had a substitute aide who gave him a red stick (red for bad things, blue for good) for making a face at her...But, it's a TIC. He can't help it. This aide is very good and knows Bug well (she covers for his aide at lunch and recess every day), but this is a new tic. Tomorrow I will have a chat with her about the tic. Bug is so embarrassed by his tics that he would rather get a red stick than tell the aide that it is a tic.

    And so it goes.
     
  6. TPaul

    TPaul Idecor8

    Levi starts Prozac and Abilify tonight. Took his dose around 8pm which the doctor suggested because he has trouble going to sleep almost every night. Said the Abilify might make him sleepy, which will be a plus, if it gets him to sleep before 11pm or so. Hope it will not make him to sleepy in the mornings.
     
  7. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I'm glad your appointment went well. My son has been on Clonidine for years. He started it for sleep but now we also use it for his ADHD at smaller dosages during the day.

    You are right that he is on a high dose, .4 is a lot. We tried the patch but for difficult child the pills work much better. Still there are days when he has excessive sleepiness, wish I could combat that but I think it's also the combo of his other medications.
     
Loading...